Warfarin induced skin necrosis occurs in 0.01-0.1% of warfarin treated patients. The usual presentation is that of painful lesions developing in obese women after the initiation of warfarin treatment. The lesions usually evolve into full thickness skin necrosis within a few days. Although the exact mechanism is not totally clear, low levels of Protein C or S, either functional or inherited, are associated with many of the cases. We report the case of a 17-year-old patient treated with warfarin because of iliofemoral deep vein thrombosis post abortion. The patient developed several huge haemorrhagic blisters on the affected leg. The condition rapidly developed into full thickness skin and fat necrosis. The necrotic lesions were excised and eventually covered with skin graft. The combination of the patient tendency towards hyper-coagulation and the local factors is discussed. (C) 2000 The British Association of Plastic Surgeons.
- Skin necrosis